Flood, Clermont
- When
- January 3, 6:30 AM EST to 8:30 AM EST
- Where
- Clermont County, 0.69 mi S of Bethel
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 38.960, -84.080
A basement was flooded along South Union Street.
Showers and thunderstorms developed during the morning hours ahead of a low pressure system moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed during the morning hours ahead of a low pressure system moving through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 3, 6:20 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 620 AM EST Tue Jan 3 2023 .SYNOPSIS... Rain will move through the region this morning, with temperatures remaining well above normal. A cold front will move through the region Wednesday, with cooler conditions expected through the end of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Widespread precipitation (some of it heavy) currently exists on a swath from northern Louisiana to southern Ohio, generally following the leading edge of a strong push of theta-e at 925mb. Convection is likely becoming surface-based in southern Kentucky, per SPC mesoanalysis, but convection remains elevated further north. By 12Z, some weak surface based instability may reach the southern sections of the ILN CWA. The rainfall over the next 6-12 hours is one of the key parts of this forecast. 06Z model runs (HRRR/RAP) and a close monitoring of radar trends would suggest that while the axis of heaviest precipitation earlier seemed likely to move through the Cincinnati area, it now appears that it will follow a SW-to-NE axis a little further south of the previous forecast. This will bring heavy rain and embedded convection through all of our Kentucky counties and into southern Ohio. A swath of 2 to 3 inches could lead to some minor/localized flooding issues. Anything heavier than that could produce some greater concern, and radar trends will be monitored closely. Further north, for the northern half of the ILN CWA, rainfall amounts of up to an inch will be unlikely to cause any problems. With a general trend toward a slower progression of this system overall, precipitation is now expected to persist (at least in the southeastern ILN CWA) well into the daytime hours. This may help keep convection going into a time in which some weak SBCAPE can develop for a small part of the forecast area. It also presents a challenging temperature forecast. There is high confidence that strong southerly flow will persist through the day, but any persisting rain will make it harder for temperatures to warm significantly. Even with that said, there is still widespread model agreement in reaching the lower to mid 60s -- which would be similar to previous forecasts and close to record values. This temperature forecast is nonetheless low in confidence, and will be dependent on getting some clearing of the precipitation shield during the daytime hours. Here are the current daily record highs for January 3. CVG -- 67 degrees -- 2004 and 1880 CMH -- 64 degrees -- 1950 and 1897 DAY -- 65 degrees -- 1897 One final note is that earlier dense fog north of Interstate 70 has largely drifted further off to the north, as a result of the increasing southerly flow over the area. The previous Dense Fog Advisory was cancelled at 115 AM. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... As the evening begins, it seems fairly likely that conditions will be largely dry across the region. However, the area will still be in the warm sector, with the cold front well upstream in Illinois. As the front approaches, and the upper low very slowly moves eastward, forcing will increase again after 00Z. This will lead to another band of precipitation developing and translating ENE through the area late tonight through Wednesday morning. In terms of exact timing and placement, the range of model solutions is quite large, so confidence in specifics is low. By Wednesday afternoon, chances will be diminishing quickly, as upper forcing departs and drier air begins to filter in. Another low-confidence temperature forecast for Wednesday, mainly with respect to the timing of the cold front. However, as the overall trend toward a slower solution has been observed, a slower cold front would mean slightly warmer temperatures on Wednesday -- upper 50s to mid 60s are now in the forecast. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Colder air finally infiltrates the local area Wednesday night into Thursday as the closed upper level low propagates eastward through the Great Lakes. The first portion of Thursday is forecast to be dry, but deeper moisture and upper level support moves in Thursday afternoon and evening, increasing the chance for showers. NBM PoPs have been raised from Thursday evening through Friday afternoon as cold air advection snow showers/flurries are typically underdone at this range. The best coverage will be across the north, with a vort- max moving through the southern periphery of the closed low Thursday evening/night. Accumulations are still expected to be light, but with the extended period of chances, up to an inch may be possible in the north. Will wait for high-resolution guidance in future forecasts to update these expectations. Dry weather is indicated for Friday night under high pressure stretching from the Gulf Coast to the Ohio Valley. The next area of low pressure is forecast to bring a chance for rain and snow showers Saturday into Sunday, with light snow accumulations again possible. High pressure and dry air return on Monday. Throughout the long term period, temperatures are fairly uniform following the cold air Wednesday night. Temperatures are near to slightly above normal through the weekend and into early next week. && .AVIATION /11Z TUESDAY THROUGH SATURDAY/... Rain will continue over the next several hours at the TAF sites. While some of this rain is light -- and conditions have popped up to MVFR or even VFR at times -- some pockets of heavy rain will likely produce MVFR to IFR conditions. Some thunder is also possible at KCVG/KLUK in the next few hours as well. Winds have not increased as markedly as expected so far this morning, but some 25-30 knot gusts still appear possible between 14Z-20Z. A general diminishing trend in the rain is expected after 18Z, and there will likely be some improvement to flight categories, possibly to VFR levels. Conditions drop to MVFR again during the mid to late evening. Additional rain and maybe some storms will move in after 03Z, but confidence in timing and placement is low with this activity. OUTLOOK...MVFR ceilings and visibilities will continue Tuesday night into Wednesday. MVFR conditions are possible again on Thursday night into Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hatzos NEAR TERM...Hatzos SHORT TERM...Hatzos LONG TERM...McGinnis AVIATION...Hatzos
Hazardous Weather Outlook National Weather Service Wilmington OH 426 AM EST Tue Jan 3 2023 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-040930- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield- 426 AM EST Tue Jan 3 2023 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-040930- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland- Adams-Pike-Scioto- 426 AM EST Tue Jan 3 2023 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. Occasional heavy rain is expected this morning. Some isolated or minor flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HATZOS
Special Weather Statement
National Weather Service Wilmington OH
508 AM EST Tue Jan 3 2023
KYZ099-100-OHZ081-031045-
Mason KY-Lewis KY-Adams OH-
508 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN MASON,
LEWIS AND SOUTHERN ADAMS COUNTIES THROUGH 545 AM EST...
At 507 AM EST, a strong thunderstorm was located near Mount Carmel,
moving northeast at 50 mph.
HAZARD...Wind gusts up to 45 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility will be poor and hydroplaning
is possible.
Locations impacted include...
Maysville, Manchester, Vanceburg, Lewisburg, Tollesboro, Rome, Blue
Creek, Concord, Trinity, Kinniconick, Rectorville, Epworth, Ribolt,
Charters, Petersville, Stricklett, Helena, Sandy Springs, Mount
Gilead and Carrs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3841 8353 3842 8353 3842 8355 3843 8358
3846 8358 3849 8359 3851 8361 3851 8363
3852 8363 3852 8364 3848 8380 3865 8373
3864 8370 3867 8370 3881 8328 3842 8330
TIME...MOT...LOC 1007Z 244DEG 44KT 3850 8370
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
526 AM EST Tue Jan 3 2023
KYZ100-OHZ081-088-031100-
Lewis KY-Scioto OH-Adams OH-
526 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS,
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES THROUGH 600 AM
EST...
At 526 AM EST, a strong thunderstorm was located near Vanceburg,
moving east at 45 mph.
HAZARD...Wind gusts up to 45 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility will be poor and hydroplaning
is possible.
Locations impacted include...
Portsmouth, New Boston, Vanceburg, Rosemount, Camp Dix, Rome, Sandy
Springs, Buena Vista in Scioto County, Saint Paul, Firebrick, West
Portsmouth, Kinniconick, Tannery, Turkey Creek Lake, Friendship,
Garrison, Stricklett and Rexton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3874 8338 3883 8293 3876 8289 3873 8298
3873 8303 3870 8304 3868 8303 3866 8305
3864 8305 3863 8307 3859 8307 3854 8312
3854 8314 3849 8319 3847 8319 3845 8321
3844 8321 3843 8324 3841 8342
TIME...MOT...LOC 1026Z 255DEG 39KT 3855 8339
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
552 AM EST Tue Jan 3 2023
KYZ100-OHZ088-031115-
Lewis KY-Scioto OH-
552 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS AND
SCIOTO COUNTIES THROUGH 615 AM EST...
At 552 AM EST, a strong thunderstorm was located over Camp Dix,
moving northeast at 50 mph.
HAZARD...Wind gusts up to 45 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility will be poor and hydroplaning
is possible.
Locations impacted include...
Portsmouth, Wheelersburg, New Boston, Vanceburg, South Webster, Head
of Grassy, Rosemount, Clarktown, Camp Dix, Franklin Furnace,
Sciotodale, Saint Paul, Minford, Kinniconick, Friendship, Stricklett,
Rexton, Firebrick, West Portsmouth and Haverhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3839 8340 3839 8346 3862 8341 3860 8329
3862 8326 3878 8325 3891 8276 3885 8276
3885 8265 3868 8271 3867 8277 3859 8275
3857 8281 3859 8285 3876 8289 3873 8302
3859 8307 3843 8324 3834 8323 3832 8334
TIME...MOT...LOC 1052Z 244DEG 44KT 3849 8330
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPHThe Cincinnati radar (KILN), 56 km away, was scanning. The volume nearest the first event began at 11:31 UTC.
11 flood, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A basement was flooded along South Union Street.
A small tree was downed on Fay Road.
A tree was downed on State Route 774.
High water was reported near the intersection of State Route 743 and U.S. 52.
A tree was downed on Duck Run Road.
Kress Road was closed due to high water.
A few vehicles were stranded in high water near the intersection of State Routes 41 and 136.
State Route 136 was closed due to high water between State Routes 41 and 125.
High water was reported in the Rarden area.
High water was reported on U.S. 52 between Higginsport and Ripley.
Skidmore Hollow Road was closed due to high water.
Carrs Run Road was closed due to high water.
Several roads throughout the county remained closed due to high water.
Several roads throughout the county remained closed due to high water.
High water was reported along Red Bridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063397, 1063416, 1063417, 1063398, 1063418, 1063401, 1063396, 1064547, 1063402, 1063404, 1063407, 1063408, 1063409, 1063411, 1063412.